Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS State College, PA

May 24, 2004Warren County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 24, 2004, 5:05 AM EDT for Warren County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 5:05 AM EDT (09:05 UTC)
Expired
May 24, 2004, 9:00 AM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Warren County, PA

The radar

The Buffalo radar (KBUF), 128 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 240914
FFWCTP
PAC123-241300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 AM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 900 AM EDT.

* AT 505 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING              
  INTO WARREN COUNTY.

SEVERAL THUNDERSTORMS WILL MOVE NORTHEAST ACROSS WARREN COUNTY 
BETWEEN 5 AM AND 7 AM THIS MORNING. RAINFALL AMOUNTS OF 1 TO 2 
INCHES ARE LIKELY DURING THIS PERIOD. RAINFALL OF JUST UNDER AN INCH 
IN AN HOUR WILL BEGIN TO CAUSE FLASH FLOODING OF STREAMS...CREEKS 
AND POOR DRAINAGE AREAS. 

THE NORTH CENTRAL AND NORTHWEST PORTION OF THE COUNTY FROM 
GARLAND...YOUNGSVILLE AND WARREN...TO SPRING 
CREEK...LOTTSVILLE...SUGAR GROVE AND RUSSEL ARE PARTICULARLY AT RISK 
FOR FLASH FLOODING FROM THIS BATCH OF HEAVY RAIN. THIS INCLUDES 
BASINS CONTAINING PATCHEN RUN...LITTLE BROKENSTRAW 
CREEK...STILLWATER CREEK...STONY CREEK...AND JACKSON RUN  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4200 7893 4165 7897 4163 7962 4201 7964

$$

LAMBERT/LIPTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:25 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 24, 3:25 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 AM EDT MON MAY 24 2004

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...

A POTENT UPPER SHORT WAVE NOTED ON WATER VAPOR IMAGERY WAS RACING
TOWARD THE STATE FROM THE OHIO VALLEY EARLY THIS MORNING.
EXTRAPOLATION OF THE UPPER TROUGH AXIS (MOVING EAST AT 50 KTS)
PLACES IT ALONG THE ALLEGHENY FRONT OF WRN PENN AROUND 13Z. THIS
FEATURE WILL MOVE WELL AHEAD OF THE SFC COLD FRONT AND BECOME
LOCATED OVER THE LLVL THETA-E MAX EXTENDING FROM EXTREME SCENT PENN
AND THE LWR SUSQ VALLEY...NE TO THE POCONO MTN REGION OF NE PA
AROUND 18Z THIS AFTERNOON.

SCATTERED TSRA THIS MORNING (SOME PRODUCING PEA SIZE HAIL) WILL
BECOME ISOLATED BY THE MID AFTERNOON ACROSS THE WEST AS THE LLVL
MOISTURE CONVERGENCE MAX SHIFTS EAST TO THE I-81 CORRIDOR.
BASED ON LOCALIZED HEAVY RAIN/SMALL HAIL PRODUCING TSRA DEVELOPING
AHEAD OF THE COLD FRONT EARLY THIS MORNING...IT SEEMS PRUDENT TO LET
THE FLASH FLOOD WATCH ACROSS THE NORTH RUN ITS COURSE AND EXPIRE AT
8AM TODAY...RATHER THAN CANCELLING IT AT THIS POINT. AREA MOST PRONE
TO FLASH FLOODING THROUGH 12Z IS THE NW MTNS (ESP WARREN CTY WHERE
UP TO AN INCH FELL EARLIER TONIGHT).

SFC BASED LI/S DROP TO  -7  ACROSS OUR EASTERN ZONES DURING THE
MID/LATE AFTERNOON HOURS TODAY WITH WET BULB ZERO FALLING TO AROUND
9 KFT AGL. ETA SFC-3 KM HELICITY PEAKS BETWEEN 150 AND 200 M2/S2
DURING THE LATE AFTERNOON HOURS ACROSS THE CENTRAL AND ERN ZONES
(FAIRLY RARE IN THIS PART OF THE WORLD...AS HELICITY USUALLY MAXS
OUT DURING THE STABLE OVERNIGHT HOURS WITH THE PASSAGE OF A LLVL JET
AND FALLS OFF ONCE DEEPER MIXING OF WELL ALIGNED SW FLOW OCCURS).

SPC SLGT RISK OVER THE SUSQ VALLEY AND NE PA LOOKS PRETTY GOOD AT
THIS POINT...BUT BASED ON THE LOCATION/TIMING OF THE COLD FRONT LATE
IN THE DAY...THERE COULD ALSO BE ISOLATED STRONG TO SVR TSRA
(POSSIBLE SUPERCELLS) ACROSS THE CENTRAL RIDGE AND VALLEY
REGION.

FOR TONIGHT...A REFRESHING (THOUGH BRIEF) SHOT OF DRIER/COOLER AIR
WILL MOVE INTO CENTRAL PENN. A RAPID RETURN OF LLVL MOISTURE (AND A
MID LVL CAP ACROSS THE SCENT AND SE ZONES) TUESDAY WILL PRIME THE
AIRMASS FOR WHAT COULD BE A SIGNIFICANT WIDESPREAD SVR WEATHER EVENT
TUESDAY NIGHT. ETA SHOWS MOST IF NOT ALL ELEMENTS NEEDED FOR A
CLASSIC...PROGRESSIVE DERECHO TO RACE ESE ACROSS THE CWA AFTER
MIDNIGHT. INITIAL TSRA DEVELOPMENT WILL LIKELY OCCUR BENEATH THE
LEFT EXIT REGION OF A STRONG 85-90 KT 300 HPA JET ACROSS SRN LWR
MICHIGAN LATE TUESDAY AFTERNOON...WHICH WILL THEN CONSOLIDATE INTO A
MCS TUESDAY EVENING ACROSS NRN OHIO/LAKE ERIE ALONG AND JUST TO THE
SOUTH OF THE STRONG LLVL THETA-E GRADIENT.

.LONG TERM...

A SIGNIFICANT COLD FRONT SWEEPS EAST ACROSS PENNSYLVANIA DURING THE
DAY WEDNESDAY (MORNING WEST AND DURING THE AFTERNOON HOURS EAST)
FOLLOWED BY A CHANGE TO NW FLOW ALOFT THAT WE HAVENT SEEN FOR OVER
A WEEK.

THURSDAY AND FRIDAY LOOK TO BE DRY...SEPARATED BY A WEAK UPPER
TROUGH/SFC COOL FRONT THAT WILL BRING A CHANCE OF A FEW SHRA/TSRA TO
THE REGION LATE THURSDAY NIGHT (FRIDAY MORNING SUSQ VALLEY).
500 HPA HEIGHTS RISE AND SFC WARM FRONTS MOVES NORTH TOWARD  THE
REGION ON SATURDAY BRINGING AN INCREASE IN CLOUDS AND THE CHC FOR
SHRA/TSRA. FOR NOW WILL KEEP WITH PERSISTENCE AND HOLD MAX TEMPS
NEAR TO SLIGHTLY BELOW NORMAL (UPPER 60S NW TO MID/UPR 70S SUSQ
VALLEY) CONSIDERING THE UNCERTAINTY OF THE EXACT WARM/QUASI STNRY
FRONTAL POSITION AND ASSOCIATED CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     86  60  85  67 /  40  10  10  30
WILLIAMSPORT   84  56  81  63 /  60  20  20  50
BRADFORD       74  47  73  58 /  40  20  40  70
JOHNSTOWN      76  56  79  62 /  30  10  30  50
ALTOONA        82  55  80  64 /  30  10  20  50
STATE COLLEGE  82  54  79  65 /  40  10  20  50
SELINSGROVE    85  55  81  64 /  50  20  10  40
LANCASTER      87  57  85  65 /  40  10  10  30
YORK           88  58  86  65 /  20  10  10  30
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 8 AM TODAY FOR NW AND NCENT PENN.
&&

LAMBERT
Hazardous weather outlook, May 23, 5:21 AM EDT, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 AM EDT SUN MAY 23 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240919-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
521 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THROUGH EARLY
MONDAY MORNING FOR THE NORTHWEST HALF OF PENNSYLVANIA...

VERY WARM AND HUMID AIR IN PLACE ACROSS CENTRAL AND NORTHERN
PENNSYLVANIA WILL COMBINE WITH A STATIONARY FRONT NEAR THE
PENNSYLVANIA...NEW YORK BORDER...AND AN UPPER LEVEL DISTURBANCE TO
PRODUCE A LIKELIHOOD OF THUNDERSTORMS FROM THE MID AFTERNOON ON
ACROSS THE NORTHERN HALF OF THE STATE. THE THUNDERSTORMS WILL BE MORE
ISOLATED ACROSS SOUTHERN PENNSYLVANIA LATE TODAY AND TONIGHT.

RATHER STRONG WINDS ALOFT WILL CREATE THE CHANCE FOR SOME OF THE
STORMS TO PRODUCE STRONG DAMAGING WIND GUSTS AND LARGE HAIL. ISOLATED
TORNADOES ARE ALSO POSSIBLE ACROSS THE NORTHERN MOUNTAINS OF
PENNSYLVANIA LATER TODAY AND THIS EVENING.

IN ADDITION...THE HEAVY RAINS OF RECENT DAYS AND THE POSSIBILITY OF
LOCALIZED RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL LEAD TO THE THREAT
OF FLOODING ON STREAMS AND CREEKS...AND IN POOR DRAINAGE AREAS IN
CITIES AND TOWNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

THE FRONT JUST TO THE NORTH OF PENNSYLVANIA WILL PUSH SOUTHEAST
ACROSS THE REGION AS A COLD FRONT MONDAY AFTERNOON AND
EVENING...BEFORE RETURNING BACK NORTH ACROSS THE STATE TUESDAY AND
WEDNESDAY.

THIS FRONT WILL BRING A CHANCE FOR STRONG TO POSSIBLY SEVERE
THUNDERSTORMS EACH OF THE THREE AFTERNOONS.

LAMBERT

In the hours before

Special weather statement, May 24, 2:17 AM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 AM EDT MON MAY 24 2004

PAZ017-240715-
CLEARFIELD-
217 AM EDT MON MAY 24 2004

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLEARFIELD COUNTY
THROUGH 245 AM...

AT 215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH SOUTHEAST OF DUBOIS...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR LUMBER
CITY...ROCKTON AROUND 225 AM...CURWENSVILLE AROUND 230 AM...HYDE
AROUND 235 AM...CLEARFIELD...S.B. ELLIOT STATE PARK AROUND 240 AM
AND PARKER DAM STATE PARK AROUND 245 AM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

KL
Special weather statement, May 24, 3:08 AM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 AM EDT MON MAY 24 2004

PAZ012-240815-
NORTHERN CLINTON-
308 AM EDT MON MAY 24 2004

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CLINTON
COUNTY THROUGH 340 AM...

AT 305 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 14 MILES WEST OF LOCK HAVEN...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR GLEN UNION
AROUND 325 AM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

KL
Special weather statement, May 24, 3:39 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
339 AM EDT MON MAY 24 2004

PAZ005-240845-
MCKEAN-
339 AM EDT MON MAY 24 2004

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN COUNTY THROUGH 410 AM...

AT 335 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF KANE...MOVING EAST AT 35
MPH. THE THUNDERSTORM WILL BE NEAR CYCLONE AROUND 350 AM...SMETHPORT
AROUND 400 AM...CORYVILLE AROUND 405 AM AND PORT ALLEGANY AROUND 410
AM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

ALSO...EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

KL
Special weather statement, May 24, 3:59 AM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 AM EDT MON MAY 24 2004

PAZ041-046-240900-
NORTHERN LYCOMING-SOUTHERN LYCOMING-
359 AM EDT MON MAY 24 2004

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT LYCOMING COUNTY
THROUGH 430 AM...

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM ENGLISH CENTER TO
TROUT RUN TO JUST EAST OF WILLIAMSPORT AS OF 405 AM EDT. THIS
CLUSTER OF STORMS WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS THE
COUNTY.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

KL
Special weather statement, May 24, 4:22 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT MON MAY 24 2004

PAZ042-240915-
SULLIVAN-
422 AM EDT MON MAY 24 2004

...STRONG THUNDERSTORMS WILL AFFECT SULLIVAN COUNTY THROUGH 445 AM...

AT 420 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST
OF MONTOURSVILLE TO 12 MILES NORTH OF BLOOMSBURG...MOVING EAST
NORTHEAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR LAPORTE AT 430
AM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THESE WINDS MAY BE CAPABLE OF DOWNING SOME TREES AND POWER LINES.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:36 PM EDTSevere Thunderstorm WarningCTPSchuylkill39 min

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.